Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Columbia, SC

April 22, 2005Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 22, 2005, 4:43 PM EDT for Aiken County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 4:43 PM EDT (20:43 UTC)
Expired
Apr 22, 2005, 5:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222044
SVRCAE
SCC003-222115-
/O.NEW.KCAE.SV.W.0031.050422T2043Z-050422T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 515 PM EDT.

* AT 440 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9   
MILES NORTH OF AIKEN. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL  
  AND AIKEN COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3358 8184 3358 8162 3376 8162 3376 8184

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:45 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 22, 2:45 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT FRI APR 22 2005

.SHORT TERM (TNGT-MON)...
ON GOING SEVERE WEATHER WILL CONTINUE THRU THE EVENING. COLD FRONT
MOVES THRU LATER TNGT AND TSRA BE ON THE DECREASE. STRONG COLD FRONT
WILL LOWER MAX TEMPS INTO THE LOWER 60S BY SUN. STRONG WINDS
EXPECTED SATURDAY AND WILL ISSUE A LAKE WIND ADVISORY...STARTING
AROUND MIDNIGHT TONIGHT AS WINDS SHOULD BECOME 10/20 AND GUSTY.

WINDS WILL DECREASE SATURDAY NIGHT AND NOT AS STRONG ON SUNDAY. WILL
STAY CLOSE TO MOS MAX/MIN TEMPS.

&&

.LONG TERM (TUE-FRI)...
HIGH PRESSURE MOVES OFFSHORE MONDAY. A COLD FRONT MOVES INTO EASTERN
TN TUE EVE AND OFFSHORE WED EVE. COLD FRONT SLOWS WED AS UPPER FLOW
BECOMES NEARLY PARALLEL TO FRONT. HIGH PRESSURE BUILDS ACROSS THE
SOUTHEAST THU AND FRIDAY. WILL GENERALLY FOLLOW MOS MAX/MIN WITH
ONLY FEW ADJUSTMENTS.

&&

.AVIATION...

SQUALL LINE DEVELOPING IN CENTRAL AND NORTH GEORGIA THIS AFTERNOON
WILL MOVE EAST ACROSS CENTRAL SOUTH CAROLINA/CSRA DURING THE EVENING.
 MVFR AT TIMES DUE TO SCATTERED TO NUMEROUS
THUNDERSTORMS...ESPECIALLY AFTER 00Z. EXPECT CLEARING AFTER
09Z...BUT WIND INCREASING WITH 25 KT GUSTS POSSIBLE TOWARD END OF
TAF PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...SEVERE TSTM WATCH TIL 8 PM.
     LAKE WIND ADVISORY FROM 1 AM TONIGHT TO 10 PM SAT.
GA...SEVERE TSTM WATCH TIL 8 PM.
     LAKE WIND ADVISORY FROM 1 AM TONIGHT TO 10 PM SAT.

 &&

25/25/19
Hazardous weather outlook, Apr 22, 7:20 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
720 AM EDT FRI APR 22 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231100-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
720 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE EARLY MORNING
HOURS SATURDAY. BREEZY CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 22, 1:37 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT FRI APR 22 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-222037-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
137 PM EDT FRI APR 22 2005

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEAST AND CENTRAL GEORGIA
MOVING TOWARD SAVANNAH RIVER...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS IN NORTHEAST GEORGIA MOVING TOWARD THE AUGUSTA AREA
AND PIEDMONT SOUTH CAROLINA. THE STRONGEST STORMS MAY MOVE INTO
MCCORMICK...EDGEFIELD...SALUDA...AND NEWBERRY COUNTIES MAINLY AFTER
300 PM. THESE STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...OCCASIONAL LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

A FEW OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
ACROSS THE CENTRAL SAVANNAH RIVER AREA AND MIDLANDS OF SOUTH
CAROLINA. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS.

AWP
Local storm report, Apr 22, 4:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
418 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             NORTH AUGUSTA           33.52N 81.96W
04/22/2005  1.75 INCH        AIKEN              SC   AMATEUR RADIO

            GOLFBALL SIZE HAIL IN THE CITY OF NORTH AUGUSTA.

&&

DS
Local storm report, Apr 22, 4:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             NORTH AUGUSTA           33.52N 81.96W
04/22/2005  0.88 INCH        AIKEN              SC   PUBLIC

            NICKEL SIZE HAIL IN NORTH AUGUSTA.

0425 PM     HAIL             2 E SALUDA              34.00N 81.74W
04/22/2005  0.75 INCH        SALUDA             SC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY SHERIFF 2 MILES EAST OF
            SALUDA.

0430 PM     TSTM WND DMG     EVANS                   33.51N 82.15W
04/22/2005                   COLUMBIA           GA   BROADCAST MEDIA

            TREES DOWN IN EVANS.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:50 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda40 min
Apr 22, 4:14 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda46 min
Apr 22, 4:15 PM EDTSevere Thunderstorm WarningCAEAiken45 min
Apr 22, 4:33 PM EDTSevere Thunderstorm WarningCAELexington27 min
Apr 22, 4:33 PM EDTSevere Thunderstorm WarningCAELexington27 min
Apr 22, 4:51 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland24 min
Apr 22, 4:58 PM EDTSevere Thunderstorm WarningCAELexington32 min
Apr 22, 5:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Richland23 min
Apr 22, 5:29 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg46 min
Apr 22, 5:41 PM EDTSevere Thunderstorm WarningCAEKershaw49 min
Apr 22, 5:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland, Sumter44 min
Apr 22, 6:25 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
Apr 22, 6:35 PM EDTSevere Thunderstorm WarningCAELee, Sumter25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.